Case 19

Adrenal Problems: Case 1

 

 

-A 36 years-old female

-She once was thin, some advised her to take steroids to increase her weight, so she had dexamethasone injection 3 times a day for about 2 years

-After which, during the last year, she had abdominal pain, was told that this pain resulted from dexamethasone intake, so she decided to stop dexamethasone injection regimen she used to have

-After this abdominal pain and vomiting persisted, for which she was admitted to hospital, endoscopy done, peptic ulcer diagnosis and proton pump inhibitors prescribed but no improvement in her condition, re-endoscopy: pangastritis, and same treatment prescribed, but still no improvement

-Labs.: s.amylase, lipase and among others yielded normal levels

-On presentation to us: she had a toxic look, dehydrated, undetected blood pressure, marked tachycardia, bed-ridden, generalized weakness and wasted peripheral muscles

Discussion:

This presentation is acute adrenal crisis after sudden stoppage of steroids intake. Some patients may be mistakenly exposed to surgical intervention due to acute abdomen presentation; this may add to the patient's physical stress and even may be fatal. Oddly, she had this condition of adrenal insufficiency all through more than one year, which is a very unusual prolonged course, sweeping slowly up to this critical condition!

 

 

 

 

 

 

 

 

 

 

 

 

 






Submit your comment through the following section

Comment